Alert archive / Iowa / Red Flag Warnings in 2025

Red Flag Warning 1, NWS La Crosse, WI

March 14, 20257 counties in Iowa

NWS La Crosse, WI issued this red flag warning at Mar 14, 2025, 2:56 AM CDT for 7 counties in Iowa. It took effect at Mar 14, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2025, 2:56 AM CDT (07:56 UTC)
In effect from
Mar 14, 2025, 1:00 PM CDT
Expired
Mar 14, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS83 KARX 140756
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
256 AM CDT Fri Mar 14 2025

...Critical Fire Weather Conditions for Northeast Iowa this
Afternoon...

.The combination of strong southeast winds gusting to 40 to 45
mph, low humidity values of 25 to 35 percent, and dry fuels will 
result in critical fire weather conditions this afternoon for 
northeast Iowa. There is a 30 to 50 percent chance that humidity 
values could fall further than forecast depending on how deeply we
mix. A line of showers and thunderstorms moves in after 7 pm from
from southwest to northeast, will bring wind gusts upwards of 60 
to 70 mph, locally higher in a few spots. These severe wind gusts 
may even occur slightly ahead of the line of precipitation.

IAZ008>010-018-019-029-030-150100-
/O.NEW.KARX.FW.W.0001.250314T1800Z-250315T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-
256 AM CDT Fri Mar 14 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR NORTHEAST IOWA...

The National Weather Service in La Crosse has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT 
this evening.

* AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Floyd, 
  Chickasaw, Fayette and Clayton.

* TIMING...From 1 PM this afternoon to 8 PM CDT this evening.

* WINDS...Southeast 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 25 to 35 percent.

* TEMPERATURES...Up to 76.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
1 follow-up statement
288 
WWUS83 KARX 150048
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
748 PM CDT Fri Mar 14 2025


IAZ008>010-018-019-029-030-150200-
/O.EXP.KARX.FW.W.0001.000000T0000Z-250315T0100Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-
748 PM CDT Fri Mar 14 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
NORTHEAST IOWA...

Although stronger winds will remain through the evening hours,
relative humidity will continue to improve. Therefore, the Red
Flag Warning will be allowed to expire.

$$

JAW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Mar 13, 10:57 PM CDT, 3 hours 59 minutes earlier. Its key messages:

  • During the day Friday, expect gusts of 30 to 40 mph and record warmth with highs mainly in the mid to upper 70s. Additionally, there will be potential for crashing humidity values and near-critical fire weather conditions.
  • Friday evening, a line of potentially severe thunderstorms will sweep through the region, bringing primarily a damaging wind risk. A tornado or severe hailstone cannot be ruled out but the risk appears low.
  • Saturday night, light snow may occur. Impacts are favored to be minimal, if any.
  • Another potent storm system looms for the middle of next week, with heavy snow being the main concern.
Area forecast discussion, Mar 13, 10:57 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1057 PM CDT Thu Mar 13 2025

.KEY MESSAGES...

- During the day Friday, expect gusts of 30 to 40 mph and record
  warmth with highs mainly in the mid to upper 70s.
  Additionally, there will be potential for crashing humidity
  values and near-critical fire weather conditions.

- Friday evening, a line of potentially severe thunderstorms
  will sweep through the region, bringing primarily a damaging
  wind risk. A tornado or severe hailstone cannot be ruled out
  but the risk appears low.

- Saturday night, light snow may occur. Impacts are favored to
  be minimal, if any.

- Another potent storm system looms for the middle of next week,
  with heavy snow being the main concern.

&&

.DISCUSSION...
Issued at 234 PM CDT Thu Mar 13 2025

Friday: Windy, warm, and potentially dry

Upper trough, currently located over southern CA, will advance to
the KS/NE border. Expect flow pattern to amplify given the presence
of an upper jet on the equator-ward side of this feature and
widespread warm advection occurring across the central CONUS today
into tomorrow. Increasing gradient east of the deepening upper low
will drive an upsurge in southerly winds through much of the column
with gusts at the surface potentially reaching 45 mph in NE IA and
far SW WI as a 45 knot 850mb jet overspreads the region during the
afternoon. With the warm temperatures aloft, expect some locations
to reach or exceed 75 tomorrow afternoon, breaking daily records in
many spots with a small (20-30%) chance for locations in our far
southwest or right along the Mississippi River to reach 80. In any
case, have leaned highs above NBM in deference to expected robust
mixing.

On the subject of mixing, should it be as efficient as some
guidance is suggesting, drier air around 700mb could be ingested
into the boundary layer, leading to RH values crashing to around 30
percent, with minimum values across 13.12z HREF members dropping
below 30 percent in localized portions of NE IA. Thus, near-critical
fire weather conditions are favored, as further discussed below.

Friday Evening: Severe thunderstorm potential

Still looking at a window with near certain (95%) showers and
thunderstorms sweeping northeastward across the CWA Friday evening.
Southerly surface winds should advect enough moisture northward to
support convection as lapse rates aloft steepen due to the approach
of the upper low and parcels are forced upward by the advancing
Pacific front. That said, the slight trend toward a later arrival of
the front will mean more time for mixing to occur and thus more time
for the drier air around 700mb to reduce surface-based instability.
Thus, while continue to be confident convection will occur,
confidence that thunderstorms will be severe is wavering. In
particular, am increasingly skeptical of the risk for tornadoes with
the trend toward lower surface instability. As for damaging winds,
strong winds within the mid levels and the trend toward a larger
surface dewpoint depression suggest there remain a potential threat
with most thunderstorms that develop. Therefore, will continue to
focus primarily on a damaging wind risk with any thunderstorms
tomorrow.

Saturday night: Light snow potential

As the upper low departs, some moisture looks to remain in the low
to mid-levels as a few upper disturbances eject eastward over the
CWA. Thus, would not be surprised to see a bit of light snow
Saturday evening into the nighttime hours as the column cools. That
said, this window shuts rather quickly as decidedly drier air in the
600-850mb layer moves. Indeed, the probability for reaching even an
inch of accumulation is under 10 percent. With breezy winds
continuing, could have some spots with reduced visibility as the
snow falls, but impacts from wintry weather appear highly unlikely
outside of that.

Midweek: Heavy snow possibilities

Wednesday into Thursday, while exact details vary, most guidance
depicts a longwave trough moving east across the central CONUS with
an axis of moderate precipitation with most (60-90%) ensemble
members depicting at least some measurable precip in our CWA, with
60-80% suggesting some precip will fall as snow. Ensembles continue
to point toward possible heavy (6"+) snow, in particular the EC ENS
(10-30% chance). Still lots of time to go, but this easily looks to
be the next period of interest following Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1037 PM CDT Thu Mar 13 2025

A few air traffic concerns for the 14.06Z TAF period over the
local forecast area from northeast Iowa, southeast Minnesota,
and western into central Wisconsin.

Immediate concern at TAF issuance is LLWS as a south-southwesterly
jet has been ramping up over the last few hours, pointed right
at the forecast area. Difficulty are the higher surface winds
providing low level turbulence instead of wind shear. Moreso a
concern at the climatologically windier sites west of the
Mississippi River, including KRST. Have opted for a TEMPO for
gusts at KRST over the next couple of hours rather than hacking
wind shear out of the forecast. Will need to be reevaluated
during the early morning hours.

Subsequent concern will be a line of storms quickly lifting
northeast later today (Friday), reaching northeast Iowa during
the late afternoon and eventually moving through central
Wisconsin later tonight. Highest confidence for impacts in
southwestern sites where the line is expected to remain stronger
and hold together. As the band lifts through the Interstate 90
corridor (i.e., KRST/KLSE), may see some breaking apart and
weakening. Therefore, have included PROB30 IFR at KRST late in
the TAF period while not so enthusiastic at KLSE. Normally
reluctant to include impacts at a longer forecast hour but the
confidence has been there for days at this point. Question is
timing and northern extent of highest impacts.

&&

.FIRE WEATHER...
Issued at 239 PM CDT Thu Mar 13 2025

     NEAR CRITICAL FIRE CONDITIONS FOR NORTHEAST IOWA FRIDAY
AFTERNOON...

Trend of roughly the past week - toward drier conditions as a
day approaches - has continued for Friday. While winds at the
surface out of the south will bring moist air northward,
potential for efficient mixing could bring drier conditions
aloft into the boundary layer. Given trends in models, have
leaned into the drier conditions with RH values dropping below
45 percent by late afternoon, with some locations dipping into
the 35-40 percent range. Given the strong winds - 20 foot winds
out of the south-southeast with gusts to 40 mph - think near
critical conditions will develop. Should the worst case scenario
be realized and RH values drop below 35 percent - a 10-15%
chance in NE IA per 13.12z HREF - will need to strongly consider
an upgrade to critical and a Red Flag Warning for those areas
even if RH values do not strictly meet criteria as expected
winds would lead to difficult to contain fire spread.

&&

.CLIMATE...
Issued at 237 PM CDT Thu Mar 13 2025

Possible Record Warmth (Record / Forecast):

                           Maximum                Minimum

Friday (03/14)
Rochester, MN          74 (2012) / 73             49 (2012) / 50
La Crosse, WI          75 (2012) / 79             49 (1990) / 52

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Ferguson
AVIATION...JAR
FIRE WEATHER...Ferguson
CLIMATE...Ferguson
Hazardous weather outlook, Mar 13, 3:12 PM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
312 PM CDT Thu Mar 13 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-150015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
312 PM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

An isolated non-severe thunderstorm is possible after midnight.
Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A line of thunderstorms moves through the region late Friday
afternoon through Friday evening. Damaging winds will be the main
threat, but cannot rule out a tornado or two and small hail up to
around an inch in diameter. The highest threat area is south of
Interstate 90 with storms weakening as they move north and east
towards Interstate 94.

Near critical fire weather conditions are also forecast for
Friday afternoon over northeast Iowa and could possibly spread
further northeast into Minnesota and Wisconsin.

.SPOTTER INFORMATION STATEMENT...

May be needed Friday late afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Mar 14, 2:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
256 AM CDT Fri Mar 14 2025

IAZ011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-061-
150100-
Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Waukon, Wabasha, Dodge Center, Rochester,
Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
256 AM CDT Fri Mar 14 2025

...Elevated Fire Weather Conditions this Afternoon...

The combination of low relative humidity values, warm temperatures,
southeasterly winds, and dry fuels will result in elevated fire
weather conditions for this afternoon across southeast Minnesota,
southwestern Wisconsin, and far northeast Iowa. Afternoon
relative humidity values could fall as low as 25 to 35 percent
with winds of 20 to 25 mph, gusting to 30 to 40 mph.

Under these conditions, fires will start and spread easily.
Please exercise caution with any activities that involve outdoor
fires or create sparks, including campfires, grilling, and operating
large equipment. Cigarettes should be disposed of and extinguished
properly. Please heed any local burn bans.

KDS

Nearby

Red Flag Warnings in Iowa, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.